I have seen patients where hyaluronic fillers such as Juvederm last for years in the under eye (tear trough) area. Hyaluronidase will definitely dissolve any residual Juvederm.
In general, Juvederm lasts for 6-8 months on average. It is unlikely there is any Juvederm left after 3 years, which is what your physician may have been speaking of. It is difficult to provide advice without seeing photos or performing an exam. I would recommend following up with your physician, as he/she will be able to advise you after seeing you in person. I hope this helps, and I wish you the best of luck.
It is hard to evaluate your problem without photos, especially 3 years after the injections of Juvederm, I assume in the tear troughs.
Most likely, all of the Juvederm has been reabsorbed after 10-12 months at the longest.
There may be 3 explanations for the persistent swelling:
1- Your condition just got worse over 3 years, especially if you are elderly.
2- The injections caused bleeding (a Hematoma) which, instead of being absorbed, developed fibrous tissue (organized Hematoma).This is very rare and would be unlikely, especially on both sides.
3-Deposition of other substances, which would require a small (2 mm) Biopsy. This would be a rather simple Office Procedure.
Hyaluronidase will dissolve Juvederm, even if it was injected three years ago. Filler can last years in the tear trough, so it is possible that there is product remaining to be dissolved. In my experience, Juvederm is more resistant to dissolving that other hyaluronic acid fillers, so it may require more than one session. I always have patients return to the office in 48 hours after hyaluronidase injection to determine if another injection is needed (although this is rare). If Juvederm was injected, there is no reason hyaluronidase will not work. Also, make sure your injector is using a reliable hyaluronidase (i.e. Vitrase, Hyalanex) and not compounded hyaluronidase to ensure safety and efficacy.
The issue that your injector brought up is not that Juvederm can't be dissolved after three years. I think their concern was that the Juvederm is long dissolved and that hyaluronidase won't make much of a difference. It's worth a shot and I'll usually treat people conservatively with hyaluronidase even a couple of years following filler treatments at another office. There is very little risk and a reasonable chance that things will improve following hyaluronidase treatment. I hope this information is helpful.
Stephen Weber MD, FACS
Denver Facial Plastic Surgeon
Hyaluronidase has been reported to dissolve HA fillers even several years after they have been placed. And yes, there are also reports of the fillers lasting for several years. Fortunately, hyaluronidase is very safe, and so there is little to lose in attempting to dissolve it if it is actually still there. Reportedly, Juvederm is a little tougher to dissolve than testy lane. Gooduck!
Hi Paris. We are guessing the reason that the plastic surgeon said that it might not dissolve is that there should be no Juvederm left after 3 years. Hyaluronic acid based products like Restylane, Juvederm and Perlane are usually metabolized by the body in less than 12 months so there should be none left at this point. We are guessing that the bumps or pillows you are speaking about are just your own skin and tissue.